Journey with cancer 31 Oct 2012 – no change

Dear family and friends

Good news. Scans yesterday revealed no change to the cancer. The primary tumour remains only 12mm across and there’s been no spread. It’s been this way now for four to five months. So things are stable, the chemo seems to be working, and God is giving me more days. Thank you God! And thank you to all of you for your prayers and well wishes.

Fiona rang me yesterday with the results and I immediately felt lighter and brighter. In fact, some of the pain I’d been experiencing in my chest began to dissipate. I need to remember that there seems to be chemo-induced pain at the same time each cycle, and that I tend to get anxious. I’ve been challenged to complain less, remember the patterns, trust God with my experiences, and not get over-alarmed or alarm others. I need to remember the words of Scripture…

Humble yourselves, therefore, under God’s mighty hand, that he may lift you up in due time. Cast all your anxiety on him because he cares for you.  (1 Peter 5:6-7)

The pain and discomfort I’d been feeling in my feet and hands has also subsided. I’ve been taking daily cymbalta (antidepressant) tablets for the past 6 weeks and no longer experience any of the symptoms of peripheral neuropathy. This is another answer to the prayers of many, and I’m very thankful because it means that I’m able to get about, go for long walks, and exercise. Thank you God!

Looking ahead this means that my 3 weekly life rhythm will likely continue for the next two to three months or more. We will juggle things over Christmas, aim to get some time away with family, and gear up for the year ahead. We’re hoping to be able to make some decisions about work and ministry options for 2013 and this is a massive answer to prayer. Ten months ago, the prospects for 2013 weren’t even being considered! Thank you God! And once again, thank you for your love and support. Thank you for your prayers and encouragement. Thank you for sharing our journeying, and please keep hanging in there with us.

With love,

Dave (and Fiona)

Journey with cancer 6 June 2012 – the good, the bad and the ugly

Dear family and friends

feetI’m sitting on my favourite bed, in my favourite room, writing to my favourite people! We’ve just got home from another visit to our oncologist. These are always anxious times and I tend to get fairly stressed around each visit. We were keen to learn about the results of my CT scan on Monday and to talk about what happens next. I’d been feeling more unwell than usual over the past week and we had a few questions to ask.

The good news is that the primary lung cancer has continued to reduce in size. This is a cause for rejoicing and I thank God for the positive benefits of the chemo. The shrinkage is unexpected, given that I’ve been on a maintenance chemo program and we were simply hoping to keep things in check. Six months ago the tumour was 26mm in diameter and it’s now shrunk to only 12mm. It makes me wonder if it can’t keep getting smaller until it vanishes altogether! However, the oncologist doesn’t see this happening and there are other factors involved. Seems bizarre to be held to ransom by something the size of a marble!

The bad news is that there is now clearer evidence of metastases. The cancer isn’t all in one place. Nothing new since the last scans, but evidence of the spread of cancer nonetheless. It would be so good if all the cancer was contained in the one tumour and all they needed to do was operate. Just cut it out! No more cancer! Clean bill of health! Sadly, this isn’t my story. Chemotherapy is designed to attack the cancer wherever it pops up, even in the places you can’t see, and thankfully it seems to have been doing it’s job pretty well.

This brings me to the ugly. Chemo has it’s side-effects and they can be pretty nasty. I’ve catalogued the various symptoms previously. Nausea, constipation, aching, skin rashes, lethargy, and so on, are all pretty standard. At least I’ve got my hair! But, I’ve begun to experience another effect that we need to take seriously… peripheral neuropathy. I get a burning sensation on the soles of my feet and palms of my hands, and it’s been getting worse in the last week or so. It’s a bit like pins and needles and makes my feet and hands feel tingly, hot and heavy. I walked into town the other day and had so much pain in my feet that I considered getting a taxi home. It’s been very concerning because walking is the easiest exercise for me to keep up.

While not a common side effect from my treatment, some patients do experience neuropathy in varying degrees. If ignored, it can leave severe and lasting damage. It’s resulted in some people becoming housebound or confined to a wheelchair.

Our oncologist is concerned by my symptoms and he’s recommended we cease the chemotherapy for a couple of cycles to see if the neuropathy improves. This will mean dropping Alimta, but continuing with the Avastin (which is not a chemo drug). I’m learning more and more that my treatment is a balancing act. You get wins in one area while accepting losses in another. I just want a lot more wins than losses! I’d love to keep charging on, bashing the cancer as hard as I can cope with, but it seems that I’ve found one of my limits already.

If you’re one who prays, then please speak to God about me over the next few weeks. We’d love the respite in chemo to clear up any symptoms of neuropathy AND we don’t want the cancer to grow or spread in this period. I hope this isn’t too much to ask for!

Thank you again for your support and for sharing this journey with us,

With love, Dave (and Fiona)